Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 11, NWS Columbia, SC

March 2, 2012Chesterfield County, Kershaw County, Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 2, 2012, 7:08 AM EST for Chesterfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 2, 2012, 7:08 AM EST (12:08 UTC)
Expired
Mar 2, 2012, 8:00 AM EST
In force
52 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Chesterfield County, SC, Kershaw County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 120 km from the middle of the area, began a volume at 12:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 2, 7:13 AM ESTHAIL 0.259 N Camden, SCPUBLIC REPORTED NICKEL TO QUARTER SIZE HAIL NEAR THE BARON DEKALB FIRE DEPT.
Mar 2, 7:13 AM ESTHAIL 0.88Kershaw, SCHAIL ON HIGHWAY 341 5 MILES EAST OF KERSHAW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2084 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

646 
WUUS52 KCAE 021208
SVRCAE
SCC025-055-057-021300-
/O.NEW.KCAE.SV.W.0011.120302T1208Z-120302T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
708 AM EST FRI MAR 2 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHEASTERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 800 AM EST

* AT 706 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  EAST OF KERSHAW...OR 21 MILES NORTHEAST OF CAMDEN...AND MOVING EAST
  AT 45 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE CHESTERFIELD...
  KERSHAW...HEATH SPRINGS AND CHERAW

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

&&

LAT...LON 3460 7980 3454 7983 3449 7989 3448 7996
      3449 7999 3448 8003 3449 8005 3434 8033
      3430 8066 3461 8078 3482 8025 3481 7994
      3468 7986 3465 7979 3460 7978
TIME...MOT...LOC 1208Z 252DEG 37KT 3454 8041

$$
2 follow-up statements
469 
WWUS52 KCAE 021233
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
733 AM EST FRI MAR 2 2012

SCC057-021243-
/O.CAN.KCAE.SV.W.0011.000000T0000Z-120302T1300Z/
LANCASTER SC-
733 AM EST FRI MAR 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR LANCASTER COUNTY IS
CANCELLED...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3460 7980 3454 7983 3449 7989 3448 7996
      3449 7998 3448 8003 3449 8005 3434 8033
      3431 8055 3447 8060 3450 8053 3453 8053
      3464 8038 3481 7994 3468 7986 3465 7979
      3460 7978
TIME...MOT...LOC 1233Z 264DEG 37KT 3441 8039

$$

SCC025-055-021300-
/O.CON.KCAE.SV.W.0011.000000T0000Z-120302T1300Z/
CHESTERFIELD SC-KERSHAW SC-
733 AM EST FRI MAR 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM EST
FOR KERSHAW AND CHESTERFIELD COUNTIES...

AT 731 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BETHUNE...OR 15 MILES NORTHEAST OF CAMDEN...MOVING EAST
AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MCBEE...CHESTERFIELD...PATRICK AND CHERAW

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3460 7980 3454 7983 3449 7989 3448 7996
      3449 7998 3448 8003 3449 8005 3434 8033
      3431 8055 3447 8060 3450 8053 3453 8053
      3464 8038 3481 7994 3468 7986 3465 7979
      3460 7978
TIME...MOT...LOC 1233Z 264DEG 37KT 3441 8039

$$
621 
WWUS52 KCAE 021246
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
746 AM EST FRI MAR 2 2012

SCC025-055-021300-
/O.CON.KCAE.SV.W.0011.000000T0000Z-120302T1300Z/
CHESTERFIELD SC-KERSHAW SC-
746 AM EST FRI MAR 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM EST
FOR KERSHAW AND CHESTERFIELD COUNTIES...

AT 744 AM EST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR MCBEE...OR 10 MILES WEST OF
HARTSVILLE...MOVING EAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PATRICK

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3449 7999 3448 8003 3449 8005 3434 8033
      3434 8036 3433 8037 3433 8041 3450 8041
      3461 8023 3466 8002 3449 7996
TIME...MOT...LOC 1246Z 264DEG 37KT 3442 8023

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 6:06 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Mar 2, 6:06 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
606 AM EST FRI MAR 2 2012

.SYNOPSIS...
A WEAK WARM FRONT CURRENTLY ACROSS THE STATE WILL MOVE NORTHWARD
TODAY ALONG WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. A COLD FRONT
WILL APPROACH FROM THE WEST FOR TONIGHT INTO SATURDAY MORNING ALONG
WITH INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS. HIGH PRESSURE
WILL RETURN FOR SUNDAY INTO THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...WARM FRONT MOVING THROUGH THE CENTRAL MIDLANDS HAS
INTENSIFIED AND EXPANDED EASTWARD OVER THE PAST SEVERAL SCANS WITH
SOME ISOLATED THUNDER IN SOME OF THE CELLS. HAVE ADJUSTED THE
FORECAST FOR THE CURRENT TREND AND INCREASED POPS OVER THE
NORTHERN MIDLANDS OVER THE NEXT SEVERAL HOURS. UPDATE OUT SHORTLY
FOR SKY COVER AND POPS.

PREVIOUS DISCUSSION...SATELLITE IMAGERY CURRENTLY SHOWS MAINLY
MID AND UPPER LEVEL CLOUDS ACROSS THE PALMETTO STATE...HOWEVER
SURFACE OBSERVATIONS PAINT A DIFFERENT PICTURE. PATCHY FOG HAS
DEVELOPED ALONG WITH LOWERED CEILINGS AT SEVERAL LOCATIONS WITH
SOME RAIN SHOWERS AND ISOLATED THUNDERSTORMS MAINLY ACROSS THE
UPSTATE. EXPECT THE SHOWERS AND THUNDERSTORMS TO CONTINUE MOVING
NORTHWARD ALONG THE WARM FRONT THIS MORNING AND EARLY THIS
AFTERNOON. WITH TEMPERATURES RISING QUICKLY INTO THE MIDDLE TO
UPPER 70S THERE WILL BE INSTABILITY ACROSS THE REGION...BUT WITH
THE WARM FRONT MOVING NORTHWARD THERE WILL BE A LACK OF A TRIGGER
MECHANISM. AS SUCH HAVE ADJUSTED CLOUDS UPWARD AND ADJUSTED POPS
TO ALIGN BETTER WITH FRONTAL MOVEMENT BUT HAVE NOT INCREASE POPS
MUCH AS COVERAGE SHOULD BE LIMITED.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
A COLD FRONT WILL MOVE INTO THE AREA LATE TONIGHT. ALTHOUGH
INSTABILITY WILL BE WEAK...EXPECT 50-60 KT H850 MB WINDS. PLENTY
OF MOISTURE WILL BE AVAILABLE WITH DEWPOINTS IN THE UPPER 50S TO
LOWER 60S. THE CHANCE FOR SHOWERS/STORMS WILL BE ON THE INCREASE
LATE TONIGHT INTO SATURDAY. LIMITING FACTOR CONTINUES TO BE THAT
THE MAIN UPPER-LEVEL SUPPORT IS STILL FORECAST TO BE LAGGING WELL
BEHIND THE FRONTAL BOUNDARY AS IT MOVES THROUGH. THIS...ALONG WITH
THE POTENTIAL TIMING OF THE FRONTAL PASSAGE MAY HELP TO LIMIT THE
SEVERE THREAT.

THE MODELS INDICATE THE COLD FRONT MOVING INTO EASTERN SC BY THE
MIDDLE OF THE AFTERNOON SATURDAY. LOW PRESSURE WILL DEVELOP ON THE
FRONT...THEREBY SLOWING ITS SPEED. THE FRONT MOVE EAST OF THE
REGION SATURDAY NIGHT...WITH DRYING OCCURRING ON THE BACKSIDE.
TEMPERATURES ARE EXPECTED TO BE SLIGHTLY BELOW NORMAL SUNDAY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
HIGH PRESSURE WILL BE BUILDING ACROSS THE REGION DURING THE LONG
TERM PERIOD. DRY WEATHER EXPECTED THROUGH WEDNESDAY. BY
THURSDAY THE HIGH MOVES FAR ENOUGH OFFSHORE AND WINDS ALOFT BECOME
MORE SOUTHWESTERLY...THUS THERE COULD BE A SLIGHT CHANCE OF
RAINFALL IF THE MOISTURE RETURN IS GREAT ENOUGH.

AS THE HIGH SETTLES IN EARLY IN THE WEEK...EXPECT TO HAVE STRONG
RADIATIONAL COOLING BOTH MONDAY AND TUESDAY NIGHTS WITH HIGH
PRESSURE OVER THE AREA. NEAR-FREEZING TEMPERATURES WILL LIKELY
OCCUR. TEMPS WILL BEGIN TO MODERATE BY MIDWEEK WITH THE RETURN OF
UPPER LEVEL RIDGING.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
MVFR/IFR CONDITIONS OVER THE NEXT COUPLE OF HOURS WITH CONDITIONS
IMPROVING THROUGH THE AFTERNOON. MVFR/IFR CONDITIONS POSSIBLE LATE
IN THE TAF PERIOD.

WARM FRONT CURRENTLY MOVING NORTHWARD THROUGH CAE/CUB HAS STARTED
A FEW THUNDERSTORMS WHICH WILL MOVE NORTH OF THE TAF SITES BY 13Z.
FOG AND LOW CEILINGS WILL ERODE WITH SUNRISE AND MIXING WITH VFR
CONDITIONS THROUGH THE AFTERNOON AND INTO THE OVERNIGHT HOURS.
LATE IN THE TAF PERIOD A COLD FRONT WILL APPROACH FROM THE WEST
WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. HAVE NOT INCLUDED
ANY TS OR CB LATE IN THE PERIOD DUE TO LOW CONFIDENCE IN TIMING OF
FRONT.

EXTENDED AVIATION OUTLOOK...HIGH CONFIDENCE IN MVFR TO IFR CONDITIONS
IN SHOWERS AND POSSIBLE THUNDERSTORMS CONTINUING SATURDAY MORNING
THROUGH SATURDAY NIGHT WITH PASSAGE OF THE NEXT FRONT. BREEZY
CONDITIONS POSSIBLE SATURDAY THROUGH MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Mar 2, 4:34 AM EST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
434 AM EST FRI MAR 2 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
434 AM EST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT THE REGION LATE
TONIGHT AHEAD OF A STRONG COLD FRONT. THERE IS A SLIGHT CHANCE
THAT SOME OF THESE STORMS WILL BECOME SEVERE. LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS WILL BE THE MAIN SEVERE THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT THE REGION SATURDAY
AS A STRONG COLD FRONT MOVES THROUGH. THERE IS A SLIGHT CHANCE THAT
SOME OF THESE STORMS WILL BECOME SEVERE. LARGE HAIL AND DAMAGING
STRAIGHT LINE WINDS WILL BE THE MAIN SEVERE THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 2, 6:03 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
603 AM EST FRI MAR 2 2012

SCZ020-021-021130-
FAIRFIELD-NEWBERRY-
603 AM EST FRI MAR 2 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD AND
NEWBERRY COUNTIES THROUGH 630 AM EST...

AT 601 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...20 MILES WEST OF WINNSBORO...MOVING EAST AT 35
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
WINNSBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3427 8101 3427 8152 3446 8159 3446 8155
      3445 8153 3446 8152 3447 8107
TIME...MOT...LOC 1103Z 272DEG 55KT 3436 8140
Special weather statement, Mar 2, 6:43 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
643 AM EST FRI MAR 2 2012

SCZ029-031-038-021230-
CLARENDON-LEE-SUMTER-
643 AM EST FRI MAR 2 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEE...SUMTER AND
CLARENDON COUNTIES THROUGH 730 AM EST...

AT 642 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
MULBERRY TO 10 MILES SOUTHEAST OF MANNING...MOVING NORTHEAST AT 35
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...MANNING...MILLWOOD...MULBERRY...SOUTH SUMTER AND SUMTER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3382 7991 3377 7999 3372 7997 3355 8007
      3351 8015 3398 8059 3427 8013 3423 8010
      3420 8011 3415 8015 3409 8008 3408 8003
      3402 7994 3398 7990 3394 7997 3389 7994
      3389 7988
TIME...MOT...LOC 1143Z 238DEG 29KT 3405 8036 3361 8007

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 6:03 AM ESTSpecial Weather StatementCAEFairfield27 min
Mar 2, 6:11 AM ESTSevere Thunderstorm WarningCAEFairfield49 min
Mar 2, 6:17 AM ESTSevere Thunderstorm WarningCAEFairfield33 min
Mar 2, 6:37 AM ESTSevere Thunderstorm WarningCAEFairfield, Kershaw53 min
Mar 2, 6:43 AM ESTSpecial Weather StatementCAEClarendon, Lee, Sumter47 min
Mar 2, 9:04 AM ESTSpecial Weather StatementCAELee11 min
Mar 2, 9:29 AM ESTSpecial Weather StatementCAEChesterfield31 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.